MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS21A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Vascular Dissection (3160)
Date of Event 11/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), permanent or transient neurological events including stroke are potential adverse events associated with the tavr procedure and the use of the edwards thv devices.According to literature review, and as documented in a clinical technical summary written by edwards lifesciences, stroke is recognized in the literature as a well-known complication in a small number of patients undergoing tavr.Risk factors correlating with a number of patient co-morbidities have been identified.Although in many cases the root cause of the event is unable to be determined, strokes during tavr are undoubtedly multifactorial, the dominant etiology likely being intra-procedure embolic events.A transcranial doppler study during tavr demonstrated that the majority of procedural embolic events occurred during balloon valvuloplasty, manipulation of catheters across the aortic valve, and valve implantation.An analysis in patients undergoing valve surgery revealed four baseline characteristics and two procedural events that were associated with early post-procedure stroke: female sex, ef < 30%, diabetes, age older than 70 years, bypass procedure time> 120 min, and calcification of the ascending aorta.Predictors of late stroke have included female sex, age older than 75 years, atrial fibrillation, and a history of or current smoking.There were no important differences in the frequency of late strokes between tavr and avr patients.After tavr, there appears to be a more significant proportion of early strokes occurring < 24 h post-procedure, but tavr patients with multiple co morbidities are probably at higher risk of both early and late strokes.According to the instructions for use (ifu), cardiovascular complications, including perforation or dissection of vessels which may require intervention, are potential adverse events associated with the transfemoral transcatheter aortic valve replacement procedure.According to literature review, and as documented in a technical summary written by edwards lifesciences, vascular complications are a well-recognized complication of the transfemoral tavr procedure in this elderly population with multiple co-morbidities.Edwards has reviewed many reports, including screening data records and source documentation of vascular complications and has found that the root cause is typically related to a combination of vessel size, tortuosity and calcifications.Although the incidence is decreasing with smaller sheath/delivery system sizes and physician experience, there will continue to be cases in which vascular complications will occur.The thv physician training manuals instruct on procedural considerations for sheath insertion with regards to proper screening critical to reducing vascular complications.The training manual instructs the operator on proper sheath insertion and withdrawal techniques, including pre-dilating the vessel with the edwards dilators, as needed.It also notes that calcification may reduce lumen diameter and limit or prevent transfemoral passage of the devices.The ifu contraindicates patients with ilio-femoral vessel characteristics that would preclude safe placement of sheaths such as severe obstructive calcification or severe tortuosity.Pre-procedure screening and assessment of the femoral/iliac artery internal diameters will enable the clinician to determine if the sapien valve can be delivered transfemorally.Assessment of location and amount of circumferential calcium will aid in determining areas of reduced vessel diameters.The operators are trained to measure minimum vessel diameter taking calcium into account.The physician training manual also lists the minimum recommended vessel size for each size device.Despite the best screening tools, a small percentage of patients will have femoral/iliac vessels that are not amenable to the trans-femoral approach or where increased resistance is encountered during insertion of devices.In many cases, the vessel minimum luminal diameter (mld) may be borderline or below the indicated size.In addition, significant calcification and/or tortuosity, not always appreciable on imaging, could be contributing factors to the event.In this case, there was no allegation or indication a device malfunction contributed to either the stroke or the dissection.With the limited information provided, the dissection may have been caused by patient and/or procedural factors.Additionally, the cause of the stroke is also unknown but may have been caused by the events related to the dissection.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Event or Problem Description
As reported, after a successful tavr case by carotid approach the patient had an ischemic stroke on the day of the procedure.The stroke was confirmed by ct.The patient is currently in rehab with residual l hemiparesis, albeit improved.This was likely a result of carotid dissection during access rather than valve.

Brand Name
SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13006707
Report Number2015691-2021-06840
Device Sequence Number5040673
Product Code NPT
UDI-Device Identifier00690103194180
UDI-Public(01)00690103194180(17)220707(10)63290892
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/07/2022
Device Model Number9600IS21A
Device Lot Number63290892
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2021
Initial Report FDA Received Date12/14/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient SexMale